Missouri, 2003

Hail in Missouri, April 24, 2003

April 24, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 24, 3:00 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Apr 24, 3:00 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT THU APR 24 2003

SPRING STORM SHAPING UP JUST ABOUT HOW WE EXPECTED.  LOOKS LIKE THE
CWFA WILL BE SPARED MOST OF THE SEVERE WEATHER THIS TIME THOUGH AS
THE STORM WILL BE MOVING JUST SOUTH OF DUE EAST TODAY AND WELL
NEVER GET INTO THE HIGH OCTANE AIR.  WARMFRONT WINDING ITS WAY
THROUGH WESTERN OKLAHOMA INTO SOUTHERN ARKANSAS WILL MOVE NORTHWARD
TODAY...PROBABLY AS FAR AS NORTHERN ARKANSAS OR EXTREME SOUTHERN
MISSOURI.  HOWEVER...AS MENTIONED ABOVE OUR CWFA WILL STAY NORTH OF
THE WARM FRONT AND ANY CONVECTION WE GET TODAY SHOULD REMAIN
ELEVATED.  IT STILL SEEMS AS THOUGH THE MODELS ARE HAVING A TOUGH
TIME PINNING DOWN EXACTLY WHATS GOING TO HAPPEN WITH THIS SYSTEM.
THE 06Z ITERATION OF THE ETA MODEL IS TRENDING TOWARD THE 00Z GFS
SOLUTION WITH A SLIGHTLY FURTHER NORTH TRACK FOR THE LOW AND
ASSOCIATED FRONTS.  THIS MORE NORTHERLY TRACK STILL KEEPS OUR CWFA
OUT OF THE BEST SEVERE THREAT.  THE ETA DOESNT LOOK AT ALL EXCITED
ABOUT THE CONVECTION TODAY...EVEN THE ELEVATED VARIETY.  LAPSE RATES
ARE PITIFUL AND ELEVATED CAPE IS ALMOST NON-EXISTENT.  GFS IS A BIT
MORE STOUT WITH THE LAPSE RATES AT 7.5C/KM AND SHOWALTER INDICES
BETWEEN 0 AND -4 ACROSS MOST OF THE AREA THIS AFTERNOON. BUT SURFACE
BASED LIS DONT GET DOWN TO ZERO OR BELOW UNTIL LATE TONIGHT.  THIS
WOULD TEND TO LIMIT OUR SEVERE THREAT TO LARGE HAIL TODAY...POSSIBLY
SOME SPORADIC DAMAGING WIND IF SOME DOWN DRAFTS WERE TO PUNCH
THROUGH THE STABLE LAYER NEAR THE SURFACE.  BUT WIDESPREAD WIND
DAMAGE OR TORNADOES LOOK HIGHLY UNLIKELY.  ONE WAY OR ANOTHER
THOUGH...ITS GOING TO RAIN TODAY ACROSS THE ENTIRE AREA.  HAVE
INCREASED POPS FROM LIKELY TO CATEGORICAL ACROSS THE ENTIRE CWFA.
KEPT MENTION OF THUNDER OUT OF GRIDS ALL AREAS EXCEPT SOUTHERN ZONES
FOR EARLY THIS MORNING...REINTRODUCING IT AROUND 15Z EVERYWHERE ELSE.

RAIN THREAT SHOULD CONTINUE OVERNIGHT TONIGHT AS THE STORM CONTINUES
SLOWLY EASTWARD INTO SOUTHERN MISSOURI AND NORTHERN ARKANSAS.
SHORTWAVES WRAPPING AROUND THE MAIN UPPER LOW SHOULD PRODUCE BANDS
OF SHOWERS MUCH LIKE WERE SEEING TONIGHT ACROSS NORTHEASTERN
NEBRASKA AND BACK INTO COLORADO.  HAVE KEPT PRECIPITATION IN THE
FORECAST UNTIL THE CLOSED UPPER LOW FINALLY OPENS UP INTO A WAVE AND
MOVES OUT ON FRIDAY NIGHT.  GENERALLY FOLLOWED A BLEND OF GUIDANCE
NUMBERS FOR TEMPERATURES THROUGH 12Z SUNDAY MORNING.  NO UPDATE TO
EXTENDED GRIDS ATTM.

.STL...NONE

CARNEY
Hazardous weather outlook, Apr 24, 6:50 AM CST, 7 hours 20 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TODAY AS A LOW
PRESSURE SYSTEM MOVES SLOWLY THROUGH SOUTHEASTERN MISSOURI INTO
WESTERN KENTUCKY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE
TODAY...HOWEVER THEY MAY CONTAIN SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY THROUGH
THURSDAY.  THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY
EVENING AND SUNDAY NIGHT FOR PORTIONS OF CENTRAL AND NORTHEASTERN
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.  AT THIS TIME...THE
PRIMARY THREAT APPEARS TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS
FOR SUNDAY EVENING AND SUNDAY NIGHT.  IT IS TOO EARLY YET TO
DETERMINE IF THERE WILL BE ANY WIDESPREAD SEVERE WEATHER FOR MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

The radar

The St Louis radar (KLSX), 33 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
April 24, 2:10 PM CST
Where
Warren County, Wright City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -91.017

Storm spotters reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348351.